Observations

The Search For Answers – "Be Careful What You Ask For…) (Originally posted March 22, 2011)


The dizziness eventually did depart, but the obvious therapeutic benefits never did arrive.  After six weeks, I visited the neurologist again and reported the news.  And over the next three months, so it went with Azilect, Sinemet 25/100, Sinemet CR, and Stalevo.  As an added benefit, the levodopa drugs (Sinemet and Stalevo) caused violent nausea and vomiting within 20-30 minutes of every dose.  Side effects were no problem – I had those by the truckload.  But still no therapeutic benefit – I still had the same stiffness, slowness, unsteadiness, and lack of fine motor control that had brought me to this point to begin with.

After a very unpleasant trial period with Stalevo, I called the doctor’s office again and asked to speak to him.  I needed information.  The drugs don’t appear to be working; what does this mean?  Is the diagnosis a mistake?  Do I have a brain tumor after all, or do I just need to eat a more healthy diet?

The doc called back quickly, and as I stood in the outside patio area of a Taco Cabana restaurant, he gave me his rundown.

  1. I clearly had Parkinsonism.  The physical symptoms were unmistakable; the cause was undetermined.
  2. It didn’t appear that I was responding to medication – that was called drug-unresponsive Parkinsonism.
  3. There were several things that could be the culprit.  “Space-occupying defects” in my brain had been ruled out, as had several other odd possibilities such as normal pressure hydrocephalus.
  4. There was something called “atypical Parkinsonism” that could be responsible.  Only time would tell.  We would have to wait.

New unfamiliar technical-sounding terms are almost irresistible to me, so I hit the Web again (I hardly remember anymore what it used to be like to use a library).  This time, wanting to go upscale, I hit the Mayo Clinic website.  I found new terms there like “corticobasal degeneration,” “multiple system atrophy,” and “progressive supranuclear palsy.”  All these are atypical Parkinsonian syndromes that don’t respond to anti-Parkinson’s meds well or at all.  And their common characteristic is a rapid degeneration of physical and mental function, ending in death.

I was stunned (again; you’d think I would be a little less shockable by this point).  Only months ago I was happily unaware, spending time on the weekends with scuba classes, enjoying my family and my work, and living a relatively normal life.  Today, I “would have to wait” to find out if I had a disease that would steal my health, my mind, my body, and then my life.  I did the only thing I could think of to do – I sought another medical opinion.

I did some research to find out who I should see.  There were multiple options, including road trips to the Mayo Clinic(s), Washington, Cleveland, Houston, Dallas, and many other places.  There were excellent referrals right here in San Antonio, though, and I had learned enough to know I wanted to see a movement disorder specialist (a neurologist who is board-certified in movement disorders like Parkinson’s), so I made the appointment.

At my first visit with him, he listened patiently as I gave him a rundown on my life up to that point, and he asked a number of very pointed and probing questions about my previous drug challenge, my symptoms, and my history.  He asked questions that I found a little strange, such as, “does your arm or hand ever do things on its own, or feel like it doesn’t belong to you?” and then administered another “hokey-pokey” exam, this one more comprehensive than any other.  I walked up and down, tapped, dragged, clenched, and twisted as directed, wishing for a little music to make my timing better.  He also snuck up behind me and pulled on my shoulders suddenly – I didn’t realize at the time that it was part of the exam, and just thought he had a unique way of interacting with patients.

We then sat down for a discussion.  He was very clear, very straightforward, and very direct.

“Well.  It’s clear to me that you have Parkinsonian symptoms, and they’re markedly asymmetric, which raises some questions.  There are some possibilities we have to rule out, so here’s what we’re going to do…”

I left his office with an order for a SPECT brain imaging scan, an interesting specimen collection process to rule out Wilson’s disease (my refrigerator will never be the same), an additional blood test to eliminate several metabolic possibilities, and an extraordinarily detailed day-by-day plan for conducting a drug challenge with standard generic carbidopa-levodopa 25/100 on steadily increasing doses until I saw an effect.  He was clear that, given my history, I would probably have nausea and vomiting problems from the carbidopa-levodopa, but that I should just bear it as well as I could in the interest of conducting an effective challenge.

He was absolutely right on all counts – the SPECT scan showed no brain blood flow abnormalities, the test for Wilson’s disease showed no excessive copper levels, and the other blood tests showed nothing more significant that a Vitamin D deficiency.  All that remained was to judge my response to levodopa.

For some, levodopa is like flipping a switch – the effects are clear and obvious.  For me, the effects were certainly clear and obvious, but the problem was that the only effect I saw was horrible nausea and vomiting after every dose.  The doc added extra carbidopa to my daily regimen, which made a radical difference.  Carbidopa keeps the levodopa from converting to dopamine prematurely in the body – when it does, it stimulates a region of the brain outside the blood-brain barrier called, unsurprisingly, the “vomiting center.”  Go figure.   I wasn’t getting enough carbidopa, which resulted in the predictable effects that I was experiencing.

As an interesting aside, a neurologist who came to speak at one of our support group meetings told a story about drug names. Apparently, for many of the drugs that we take, the name has significance. Since it was first used therapeutically, it’s been known that levodopa by itself causes violent nausea and vomiting. When it’s added to carbidopa, the combination has the brand name Sinemet. The doc pointed out that the name was composed of two parts–“sin,” which means “without,” and “emet,” which means, “to vomit.” Interesting, I thought; and even more interesting that it works for everyone but me.

After a long, careful increase in medication dosage until I reached 1200mg of levodopa (12 tablets of 25/100 mg carbidopa/levodopa per day), I saw my neurologist for another hokey-pokey exam.

His assessment – I was clearly much improved in motor function from the levodopa.  He guessed that my previous violent reaction to the medication didn’t leave enough of it in my system to be effective.  He also said that the more structured test approach to the drug challenge which gradually raised the medication to moderately high levels was much more effective for assessing my responsiveness.

The upshot of all this activity was that I apparently had “young-onset idiopathic drug-responsive Parkinson’s disease.”  Nothing is ever sure in this new world I found myself in, but that probably meant I didn’t have PSP, CBD, MSA, or any of the other Parkinson’s Plus syndromes with the much more grim prognoses.  Never able to leave well enough alone, though, I had to ask him, “what’s the possibility that this isn’t really even Parkinson’s? “

His response will stay with me for the rest of my life:  “You need to come to terms with the fact that, if you don’t have Parkinson’s disease, the only other possibilities are much worse.” I had moved from being a normally healthy middle-aged man into a place where Parkinson’s disease was the best I could hope for.  What was I supposed to do now?

Next time – family, friends, and colleagues:  the ecosystem of the newly diagnosed PWP.

Additional note – On the advice of my neurologist and neurosurgeon, I’ve decided to have deep brain stimulation surgery. I’m young for it, but it makes sense, given where I am with the progression of the disease and the way I respond to medication. I’ll be writing about my journey with the DBS process over the course of the next several months, both before and after the surgery. I’d welcome your comments or observations.

© 2011, Corey D. King

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s